Those who have known me for a long time or who know me very well know that I have had many near-death experiences in my life. One particular incident 6 years ago was definitely the worst and the scariest that I’ve ever had by far.

To give you a bit of a back story, I had an upcoming show in which I had a couple of solos and about 15 other numbers (including dances) to take part in. Just two days before Opening Night, I tripped backstage and sprained my ankle. I’ve never been one to resort to medicine much, but to help it heal faster in time for the show, I went to my physio who suggested I take a particular over-the-counter anti-inflammatory – one which I had taken before with no problems.

For some reason (I figured that it was triggered by the stress and an overload of iron), my body had a rather severe allergic reaction to it. On the first day, my glands got very swollen and painful. Slowly, my hands and face started itching, and then I broke out in a terrible rash and high fever the next morning, and the rash spread across my whole body over the next two days. I looked like a leper.

Just to give you an idea, here’s a part of what my face looked like. Imagine this all over my body:

Severe Anaphylaxis to NSAIDS

One would think that I’d have noticed immediately and stopped taking the meds, but I also happened to have received a bouquet of flowers on the same day I started taking them, so when I woke up with the rash, I thought it must have been an allergy to the flowers. Not only did I keep taking the meds, but I also accidentally took double the dose one of the times (miscalculation when switching from soluble to pill form).

Keep in mind that this all happened during the weekend of the show. I was sore, swollen, itchy, tired, out of breath, and in so much pain, but I refused to let it get the better of me. As Freddie Mercury wisely put it, the show must go on. I had to pile layers of makeup to hide the hives and each layer burned more and more, and taking it off at the end of each night felt like I was rubbing acid into my skin.

It took 3 days (2nd show night) for me to finally realise that it was from the medication, and thankfully, a cast member had some antihistamines on her so she gave me one. I didn’t take any more of the anti-inflammatories after that, but the allergic reaction still had a point to make.

Come the last night of the show, I stuck it out once again and we then had an after-party with the whole cast. At that point I knew that I really needed to do something about it because I was covered in blisters and feeling really unwell. I was taken to the polyclinic (late at night) and the nurses were mortified when they saw me. First they thought I had hand, foot & mouth disease, but when I told them that I’d taken this particular medication, they told me that I should have been dead for at least 3 days by then.

It turns out that what I had was a severe anaphylaxis – a life-threatening allergic reaction which can sometimes kill people within less than half an hour. Thankfully my immune system and the adrenaline were somehow strong enough to have slowed it down.

It took an epinephrine injection in my bum (ouch), a course of antihistamines, plenty of skin creams, and 2 weeks of staying out of the sun and not wearing any makeup until I started to get better. My nails fell out and my skin peeled off. Those grew back, but I will always be deadly allergic to something called NSAIDS which is found in a lot of painkillers.

I’m not writing about this for anyone to pity me, I’m way past this whole thing anyway; it’s become part of my lifestyle. But what I hope you all get out of it is that allergies – particularly allergies to medication – are not something to take lightly at all. Some people might not be so lucky – and neither will I if I ever take certain meds again.

So please, before you take any medication, read the leaflets, drink lots of water, and keep a lookout for even the slightest changes in your body. Something that might seem to be a mere side effect or a coincidence can actually cause you a lot of harm, so listen to your body first and foremost.

And of course, take good care of yourself as much as possible, and live the best life you can. You’ll never know what might come along and change everything. All it might take is an action, a second, a thought.

Thankfully, despite my many close encounters with death, my time on Earth clearly isn’t up yet, so I’m doing my best to live well and help others in any way I can. 🙂

Until next time,

Cricket x

2 Comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s